Virginia, 2015

Hail in Virginia, April 9, 2015

April 9, 2015 · NWS RNK · 1 event in 1 county or zone

Showers and storms developed along a stationary front. One of these storms increased in strength enough to produced three-quarter inch hail in Wytheville, Wythe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed along a stationary front. One of these storms increased in strength enough to produced three-quarter inch hail in Wytheville, Wythe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 3:28 PM EST, 22 minutes earlier.

Area forecast discussion, Apr 9, 3:28 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT THU APR 9 2015

.SYNOPSIS...
HIGH PRESSURE BANKED AGAINST THE EASTERN FACE OF THE APPALACHIANS
WILL SHIFT EAST...AND A WARM FRONT WILL LIFT THROUGH OUR REGION
OVERNIGHT. A STRONG COLD FRONT WILL SWEEP THROUGH THE APPALACHIAN
REGION ON FRIDAY. DRY HIGH PRESSURE WILL MOVE IN OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 400 PM EDT THURSDAY...

SURFACE OBSERVATIONS INDICATE THAT HIGH PRESSURE HUGGING THE EASTERN
FACE OF THE APPALACHIANS IS RETREATING THIS AFTERNOON...BUT STILL
MAINTAINING ITS INFLUENCE ACROSS THE PIEDMONT. EASTERLY WINDFLOW HAS
KEPT LOW CLOUDS BANKED AGAINST THE BLUE RIDGE...ALTHOUGH STRONG
HEATING ACROSS NORTH CAROLINA OUTSIDE THE INFLUENCE OF THE HIGH IS
CAUSING THESE LOW CLOUDS TO ERODE FROM SOUTHWEST TO NORTHEAST. AS
SUCH...PORTIONS OF THE PIEDMONT IN NORTH CAROLINA AND SOUTHSIDE
VIRGINIA MAY SEE A 6 TO 8 DEGREE SPIKE IN TEMPERATURES DURING LATE
AFTERNOON IF CLOUD COVER EXITS THE AREA. STRONGER HEATING HAS
OCCURRED ACROSS THE MOUNTAINS...ALSO OUTSIDE THE INFLUENCE OF HIGH
PRESSURE...WHERE RADAR IMAGERY INDICATES A FEW SHOWERS ARE BEGINNING
TO FIRE.

THROUGH THIS EVENING AND TONIGHT...RAPID UPDATE MODELS HAVE BEEN
CONSISTENT THROUGH THE DAY THAT THE SHOWERS DEVELOPING ACROSS THE
NORTH CAROLINA HIGHLANDS WILL SHIFT EAST AS AN UPPER LEVEL
DISTURBANCE PASSES ACROSS THE REGION. BETTER CHANCE FOR STORMS WILL
BE ACROSS THE MOUNTAINS DURING EARLY EVENING WHERE GREATER
INSTABILITY WILL BE LOCATED. AS THE ACTIVITY SHIFTS EAST HOWEVER...
IT WILL RUN INTO THE MORE STABLE ATMOSPHERE ASSOCIATED WITH HIGH
PRESSURE OVER THE AREA...AND WILL BEGIN TO WEAKEN. THE THREAT FOR
ANY SEVERE STORMS THIS EVENING REMAINS REMOTE...HOWEVER WOULD NOT BE
SURPRISED TO SEE A STRONG THUNDERSTORM OR TWO DURING EARLY EVENING
ACROSS THE SOUTHWEST. SHOWER ACTIVITY WILL DIMINISH DURING THE EARLY
HOURS OF FRIDAY...BUT CANNOT RULE OUT STRAY SHOWERS THROUGH THE
NIGHT AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA...AND HAVE
KEPT LOW CHANCE WORDING IN THE FORECAST. MUGGY CONDITIONS CAN BE
EXPECTED THROUGH THE NIGHT...WITH LOWS HOLDING IN THE MID 50S TO LOW
60S.

FOR FRIDAY...RAIN CHANCES WILL RAMP UP ACROSS THE MOUNTAINS DURING
LATE MORNING AS A STRONG COLD FRONT APPROACHES FROM THE WEST. WITH
ABUNDANT ATMOSPHERIC MOISTURE IN PLACE...FELT CONFIDENT IN
INTRODUCING HIGH RAIN CHANCES IN THE FORECAST. WITH ABUNDANT CLOUD
COVER TO START THE DAY AND RAIN ENTERING EARLY HOWEVER...BELIEVE
THAT THUNDERSTORM ACTIVITY WILL BE MORE ON THE SCATTERED SIDE ACROSS
THE MOUNTAINS. BETTER INSTABILITY WILL BE FOUND ACROSS THE
PIEDMONT...ESPECIALLY EAST OF A DANVILLE TO LYNCHBURG LINE...AND
WITH GREATER HEATING TAKING PLACE IN THE EAST...BELIEVE THAT ANY
CHANCES FOR STRONG THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS THE
SOUTHSIDE. AT ANY RATE...THE COLD FRONT WILL PASS EAST DURING THE
AFTERNOON AND IS EXPECTED TO PASS OUTSIDE OF OUR AREA DURING EARLY
EVENING. HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL BRING A DRY
NORTHWESTERLY WIND SHIFT...WITH RAPIDLY CLEARING CONDITIONS HEADING
INTO THE EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 210 PM EDT THURSDAY...

COLD FRONT SHOULD BE PUNCHING EAST THROUGH THE PIEDMONT FRIDAY
EVENING BRINGING ANY LINGERING BACK EDGE SHOWERS AND STORMS TO AN
END WELL BEFORE MIDNIGHT. FORECAST SOUNDINGS ALSO SHOW ADVECTION
OF VERY DRY AIR ESPCLY ALOFT IN BEHIND THE BOUNDARY WITH ABRUPT
CLEARING OF LOW LEVEL MOISTURE LIKELY DURING THE EVENING. THUS
LEFT IN SOME CHANCE POPS MAINLY ALONG/EAST OF HIGHWAY 29 DURING
THE EARLY EVENING BEFORE CLEARING THINGS OUT WITH ONLY SOME
LEFTOVER HIGH CLOUDS AROUND.

LARGE AREA OF HIGH PRESSURE BEHIND THE FRONT BUILDS IN FROM THE WEST
SATURDAY BEFORE MOVING OVERHEAD SUNDAY MORNING...AND THEN OFFSHORE LATE
IN THE DAY. THIS SHOULD BRING MOSTLY SUNNY SKIES AND A CLEAR OVERNIGHT
FOR THE WEEKEND UNDER MUCH LESS HUMIDITY. HOWEVER IT WILL BE BLUSTERY
BETWEEN THE BUILDING HIGH AND LOW PRESSURE TO THE NE SATURDAY BEFORE
WINDS GO CALM SATURDAY NIGHT MAKING FOR GOOD RADIATIONAL COOLING
CONDITIONS INTO DAWN SUNDAY MORNING.

EXPECTING HIGHS TO BARELY TOP 60 IN THE MOUNTAINS SATURDAY UNDER A
GUSTY NW WIND WITH READINGS CLIMBING TO AROUND 70 PIEDMONT GIVEN SOME
AID VIA DOWNSLOPE FLOW. LOWS LIKELY DROPPING INTO THE 30S WEST AND 40-
45 EAST BY SUNDAY MORNING BUT THINKING MOST TO STAY ABOVE FREEZING
GIVEN LACK OF VERY DRY AIR. HIGHS TO REBOUND A BIT SUNDAY UNDER WEAK
WARM ADVECTION ALOFT BUT STILL MOSTLY 60S WITH THE SURFACE RIDGE SLOW
TO MOVE EAST UNTIL LATE KEEPING MIXING RATHER LIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT THURSDAY...

OVERALL PATTERN WILL AGAIN BE CHARACTERIZED BY MEAN 5H TROFFINESS
ACROSS THE EASTERN ROCKIES AS THE UPPER LOW ACROSS THE SW OPENS UP AND
RATHER FLAT FLOW DEVELOPS ACROSS THE EAST BENEATH PASSING WAVES WELL TO
THE NORTH. THIS SHOULD LEAD TO A VERY MOIST OVERRUNNING TYPE SW FLOW BY
MIDWEEK AS HIGH PRESSURE SHIFTS OFFSHORE AND A STRONGER COLD FRONT
EMERGES INTO THE PLAINS BY DAY7. APPEARS DRIEST PERIODS WILL BE SUNDAY
NIGHT INTO MONDAY AHEAD OF ANOTHER WEAK COLD FRONT THAT WILL DIPPING
INTO THE REGION BY MONDAY NIGHT AND TO THE SOUTH BY WEDNESDAY. HOWEVER
WEAK IMPULSES EJECTING SE ALONG THE BOUNDARY LIKELY TO PRODUCE SOME
SHOWER COVERAGE AS EARLY AS MONDAY AFTERNOON/NIGHT BEFORE THE LARGER
SWATH OF DEEPER MOISTURE STARTS TO RETURN NE LATER TUESDAY WHEN WILL
HAVE HIGHER CHANCE POPS. WEAK WEDGE LOOKS TO DEVELOP WEDNESDAY AND THEN
ERODE DURING THURSDAY AS THE RESIDUAL BACKDOOR FRONT STARTS TO LIFT
BACK NE AS WARM FRONT AHEAD OF THE STRONGER COLD FRONT TO THE WEST.
THIS LIKELY THE PERIOD OF BETTER RAIN CHANCES ESPCLY BY THURSDAY WITH
DEEPER PWATS ARRIVING...AND PERHAPS MORE INSTABILITY WITH THE WARM
FRONT AROUND SO MAINLY HIGH CHANCE POPS WEDNESDAY INTO THURSDAY.

AFTER A COOL START WITH LOWS MOSTLY IN THE 40S EARLY MONDAY...EXPECT
MAINLY UNIFORM TEMPS WITH HIGHS IN THE UPPER 60S TO MID 70S FOR MUCH OF
THE WEEK PENDING DEGREE OF INSOLATION EACH DAY AND LOWS IN THE 50S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 215 PM EDT THURSDAY...

SURFACE OBSERVATIONS INDICATE THAT HIGH PRESSURE REMAINS WEDGED
AGAINST THE EASTERN FACE OF THE APPALACHIANS THIS AFTERNOON...
WITH IFR STRATUS IN PLACE EAST OF THE BLUE RIDGE WITHIN THE
EASTERLY FLOW. WEDGE LOSES INFLUENCE OVER THE MOUNTAINS...WHERE
SOUTHWESTERLY WINDFLOW IS IN PLACE...AND SCATTERED CU IS BEING
OBSERVED WITH VFR BASES.

WHILE HEATING ALONG THE PERIPHERY OF THE STRATUS FIELD IS CAUSING
THE STRATUS TO SLOWLY ERODE FROM WEST TO EAST...EXPECT KROA/KDAN/
KLYH TO REMAIN SOCKED IN IFR THROUGH THE REMAINDER OF THE DAY.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP IN THE MORE
UNSTABLE AIR IN CENTRAL NORTH CAROLINA...AND PUSH NORTHEAST INTO
THE FORECAST AREA DURING THE EVENING. LOOKING AT THE POSSIBILITY
OF SPOTTY THUNDERSTORMS IN THE VICINITY OF KBLF/KLWB/KBCB THIS
EVENING WHERE STRONGER AFTERNOON HEATING HAS TAKEN PLACE...
HOWEVER ACTIVITY SHOULD WEAKEN AS IT PASSES FURTHER EAST WHERE THE
WEDGE IS STRONGER.

A WARM FRONT WILL LIFT THROUGH THE AREA OVERNIGHT...RESULTING IN A
GRADUAL SOUTHWESTERLY WIND SHIFT ACROSS THE PIEDMONT BY DAWN. AS
SUCH...EXPECT IFR CONDITIONS TO REMAIN IN PLACE FOR KROA/KDAN/KLYH
THROUGH SUNRISE...WITH SOUTHWESTERLY FLOW AND DAYTIME HEATING
HELPING TO LIFT THE LOW CLOUDS AFTER SUNRISE. RAIN CHANCES WILL
INCREASE ACROSS THE MOUNTAINS DURING LATE MORNING AS A STRONG COLD
FRONT APPROACHES FROM THE WEST. EXPECT A SOLID LINE OF SHOWERS...
WITH EMBEDDED THUNDERSTORMS...TO PASS ACROSS THE AREA DURING THE
AFTERNOON. GREATEST INSTABILITY/BETTER CHANCES FOR STRONG
THUNDERSTORMS WILL BE FOUND ACROSS THE PIEDMONT...GENERALLY ALONG
AND EAST OF A KDAN TO KLYH LINE. WITH SOLID RAINFALL WILL COME
IFR/LOW MVFR CONDITIONS. COLD FRONT WILL EXIT THE AREA TO THE EAST
DURING LATE EARLY EVENING...WITH IMPROVING CONDITIONS AS WINDS
SHIFT NORTHWESTERLY WITH THE ARRIVAL OF HIGH PRESSURE.

EXTENDED AVIATION DISCUSSION...

PROLONGED PERIOD OF WIDESPREAD VFR THEN RETURNS FRIDAY NIGHT INTO
SUNDAY UNDER HIGH PRESSURE BEHIND THE FRONT. SOME RETURN MOISTURE
AND SHOWERS WITH ASSOCIATED MVFR COULD RETURN BY MONDAY BUT BETTER
CHANCES BY TUESDAY WITH WARM FRONT APPROACHING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...JH
LONG TERM...JH
AVIATION...NF/SK
Hazardous weather outlook, Apr 9, 2:22 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT THU APR 9 2015

VAZ010>014-016>020-022>024-032>035-101930-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD
FRONT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043>047-058-059-101930-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A
COLD FRONT ON FRIDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-015-WVZ042>044-507-508-101930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG THUNDERSTORMS COULD OCCUR THROUGH EARLY FRIDAY
AFTERNOON AS A COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-101930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG STORMS WILL BE POSSIBLE INTO EARLY THIS
EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE AS WELL. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT
ON FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 3:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU APR 9 2015

NCZ001-018-092045-
WATAUGA NC-ASHE NC-
421 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...
  SOUTHWESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS EXTENDING FROM NEAR FOSCOE TO NEAR
  BLOWING ROCK...MOVING TO THE NORTHEAST AT 30 MPH.

* HEAVY RAINFALL...PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE
  EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  DEEP GAP...
  TODD...
  GLENDALE SPRINGS...
  AND BLOWING ROCK.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3640 8164 3635 8137 3629 8137 3629 8141
      3628 8141 3626 8143 3626 8146 3624 8148
      3620 8146 3619 8147 3615 8150 3612 8155
      3611 8181 3616 8183 3618 8185
TIME...MOT...LOC 2018Z 227DEG 24KT 3615 8177 3613 8166

MBS
Special weather statement, Apr 9, 3:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU APR 9 2015

NCZ001-VAZ015-092100-
ASHE NC-GRAYSON VA-
425 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 500 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ASHLAND...MOVING TO THE NORTHEAST AT 30
  MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RUGBY...
  WHITETOP...
  LANSING...
  ASHLAND...
  AND VOLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3643 8172 3646 8171 3647 8170 3653 8171
      3657 8169 3657 8168 3659 8168 3661 8165
      3662 8162 3664 8160 3666 8154 3670 8154
      3671 8149 3658 8134 3657 8135 3656 8135
      3637 8167 3640 8174
TIME...MOT...LOC 2024Z 227DEG 24KT 3647 8171

MBS
Special weather statement, Apr 9, 3:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU APR 9 2015

NCZ001-018-092115-
WATAUGA NC-ASHE NC-
448 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...
  ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TODD...MOVING TO THE NORTHEAST AT 35
  MPH.

* PENNY SIZE HAIL AND WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  TODD...
  JEFFERSON...
  GLENDALE SPRINGS...
  AND LANSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3658 8144 3657 8136 3656 8135 3648 8132
      3644 8127 3640 8127 3639 8124 3637 8125
      3636 8127 3637 8132 3637 8136 3630 8137
      3629 8139 3629 8141 3628 8141 3626 8143
      3626 8146 3623 8148 3617 8158 3630 8173
TIME...MOT...LOC 2046Z 225DEG 29KT 3629 8159

MBS
Special weather statement, Apr 9, 3:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT THU APR 9 2015

NCZ019-092130-
WILKES NC-
449 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ELKVILLE...MOVING TO THE NORTHEAST AT 30
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  TRAPHILL...
  BOOMER...
  AND RONDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3604 8137 3604 8140 3607 8141 3608 8145
      3637 8102 3637 8098 3639 8098 3640 8096
      3633 8087 3614 8088 3603 8109 3604 8114
      3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 2048Z 235DEG 24KT 3604 8134

MBS

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wythe

When
April 9, 3:50 PM EST
Where
Wythe County, Wytheville
Measured
0.75 in hail
Reported by
State Official
Coordinates
36.950, -81.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569059.